Living with pill in the pocket

Before I was diagnosed with atrial fibrillation (AF) when I was aged 63 in October 2008, I had little knowledge of this condition. I had experienced episodes of palpitations in previous years, lasting only minutes at a time but then gradually increasing in duration to 20 minutes or so, but this did not cause me concern, as such occurrences maybe ran in the family, having been experienced by my mother many years earlier.

In October 2008 palpitations started while on holiday and this time continued until I returned home a week later. My GP referred me to a consultant cardiologist who carried out a series of tests and immediately confirmed AF and explained the causes of the condition and potential dangers. I was put on a course of warfarin to counter the risk of the formation of blood clots and once my INR had stabilised my cardiologist carried out a cardioversion which immediately restored a sinus rhythm. In order to counter any further episodes of AF I was prescribed a ‘pill in the pocket’ dose of propafenone, to take as soon as the attack commenced in order to restore sinus rhythm.  A further attack occurred in December 2008 which did not respond to the propafenone but converted to atrial flutter, which was treated at A&E by a further cardioversion.

During 2009 the ‘pill in the pocket’ treatment worked successfully on the two occasions early in the year when AF occurred, while my continuing medication was adjusted later to include a betablocker to counter ventricular ectopic heartbeats and slow my heart rate. Consequently flecainide was substituted for propafenone as the ‘pill in the pocket’.

On New Years Day 2010 I was on the last day of a Caribbean cruise when AF struck again. My flecainide was unsuccessful this time and medication on the ship only succeeded in converting fibrillation to atrial flutter so I was offloaded in Miami to hospital-one way to get priority disembarkation but not to be recommended! After treatment with digoxin the flutter converted to sinus rhythm some six hours later, but I was advised that the optimum action to avoid further AF episodes was to undergo atrial ablation. I declined this and was discharged with the necessary fitness to travel certificate, although feeling very stressed by the whole experience. Within seven hours of discharge the atrial flutter returned, as did I to hospital, although once I had calmed down sinus rhythm was restored without further medication. However I was given a stark warning on the dangers of flying back to the UK without an ablation and agreed to hospital admission for observation. My medical insurance company in the UK on the evidence available did not consider an ablation necessary, but nonetheless the US medical staff remained insistent that it should go ahead and applied substantial pressure to obtain my consent, refusing to issue a fitness to travel. After a 48 hour impasse, during which  regular flecainide medication was recommenced to deal with occasional very short episodes of fibrillation, my medical insurance company managed to contact my UK cardiologist who recommended discharge without the procedure and would issue a fitness to travel certificate.

Having been discharged to my hotel for a second time, atrial flutter recurred yet again after some eight hours and I was admitted to hospital for a third time. After treatment the flutter converted to fibrillation and back to sinus rhythm some 36 hours later. At this stage my medical insurers agreed that since the situation had altered they would agree to the ablation and this was duly carried out successfully, after which I was finally able to fly home.

Following my ablation I had no further recurrences of AF for fifteen months, remaining on daily flecainide medication. I then experienced a further episode of AF in April 2011 which after taking my ‘pill in the pocket’ converted into flutter but did not resolve into sinus rhythm and was dealt with by cardioversion after admission to my local A&E. Two subsequent AF episodes in  July and September 2011 were successfully treated with by my ‘pill in the pocket’ and since then I have been incident free.

As I am often on holiday outside the UK, I have been concerned that in the event of a prolonged attack of AF which does not respond to the ‘pill in the pocket’ I would be unable to get to a suitable A&E facility to carry out a cardioversion (if necessary) within 24 hours of the onset of the attack. Having discussed this with my cardiologist, should such circumstances arise, he has prescribed treatment with Dabigatran to be commenced 24 hours after the onset of AF. This will prevent the formation of blood clots until such time as I can attend an appropriate A&E and also avoid the necessity of a course of warfarin.

I have naturally sought to identify the causes of this problem. Although it was not the precursor in all of my episodes of AF, the majority occurred during the night after I had consumed more alcohol than would normally be the case, either at dinner parties or while cruising, and consequently I have reduced my alcohol consumption with what seems to be beneficial effect as far as AF is concerned. My cardiologist continues to prescribe beta blocker medication to slow my heart rate and this combined with the flecainide appears to be controlling the situation, although he has cautioned that it could return at some future stage.


I hope this record of my experience to date may be of useful assistance to anyone concerned about AF.


AL (A Patient)

 




Written by

Blog Editor is a member of the Haste team co ordinating patient stories

Responses

  1. davisao says:

    Your experience is so like mine......... I will get my family to read this.....
    and reassure them that I am not the only one with this condition.

You must be logged in to leave a reply. Login »